Missouri, 2017

Hail and Lightning Strike in Missouri, April 10, 2017

April 10, 2017 · NWS SGF · 3 events in 3 counties and zones

An isolated storm produced a couple reports of hail across the eastern Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated storm produced a couple reports of hail across the eastern Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 10, 5:20 AM CST, 55 minutes earlier.

Area forecast discussion, Apr 10, 5:20 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
620 AM CDT Mon Apr 10 2017

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Mon Apr 10 2017

An upper level low is currently tracking east across South
Dakota/Nebraska early this morning as an area of surface low
pressure continues to track northeast into Wisconsin. A cold
front extends from the the surface low to the southwest across
northern Missouri into southern Kansas on to the south early this
morning.

Storms have developed across the front across northern Missouri
and Iowa early this morning. No storms have developed farther to
the south as a strong cap is in place across these locations. The
front will continue to track east into the extreme southeastern
Kansas and western Missouri this morning. A strong cap will remain
in place this morning which will limit any storms. Some sprinkles
or a few light showers may be possible on the front west of Hwy
65 this morning but any that can develop will be short lived in
nature with most locations west of Highway 65 remaining dry.

The front will slowly track east and will start to spread east of
Highway 65 this afternoon. With the heating of the day instability
will increase. The cap will hold into early this afternoon, but
should start to weaken later this afternoon into early this
evening across the eastern Ozarks. As this occurs expected showers
and storms to develop generally along and east of a Branson to
Rolla MO line with the best potential/coverage of showers and
storms to occur across south central MO on to the south and east.

There may be enough instability for a few strong to marginally
severe storms this afternoon with hail to the size of quarters
being the main risk. There could also be some isolated damaging
wind gusts with the strongest storms. The storms will push south
and east of the area by late this evening.

The cold front will switch winds to the northwest  behind the
front, but the colder air associated with this system will lag
behind closer to the upper level low. As a result temperatures in
the middle to upper 70s should occur this afternoon. A drier air
mass will spread into the area behind the front and will lead to
an elevated fire risk across extreme southeastern Kansas and far
western Missouri where the dry air will spread in the first.

Lows tonight will drop into the 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 300 AM CDT Mon Apr 10 2017

Surface high pressure and a slightly cooler air mass will spread
over the region Tuesday. Highs Tuesday afternoon will be in the
middle to upper 60s. The area of high pressure will spread east on
Wednesday allowing highs in the 70s to occur each afternoon
through the rest of the week and weekend.

An upper level disturbance will track through the region Wednesday
night into Thursday brining shower and storm chances to the area.
Another disturbance will then track into the area Friday into the
start of the weekend brining additional showers and storm chances
to the area. Showers and storms will then be possible again late
this weekend into the start of next week as a more active weather
pattern will be in place across the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 615 AM CDT Mon Apr 10 2017

A cold front will slowly spread east across the area this morning.
A shower or two and perhaps a thunderstorm will be possible on
the front, however coverage will be very limited if anything
develops west of Highway 65 all together. Therefore, did not
mention any showers or storms in the TAFs due to the lack of
confidence of development and then coverage being limited if
something can develop.

Winds will be out of the south this morning becoming more westerly
by midday then may become northwesterly this evening/tonight.
Breezy winds will occur this morning then will weaken into tonight
as surface high pressure slides south into the region.

There could be a brief period of MVFR ceilings behind the front,
but should not last long if they can develop at all.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Apr 10, 4:47 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
547 AM CDT Mon Apr 10 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
547 AM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Elevated Lightning risk.
  Elevated Fire weather risk.

DISCUSSION...

A cold front will slowly track through the area today.
Isolated thunderstorms are expected to develop along the front as
it moves through the area this morning into this evening.

A few strong to isolated severe storms will be possible mainly
across south central MO this afternoon and evening. Hail to the
size of dimes to quarters and winds in excess of 50 mph will be
the main risk with a few of the stronger storms.

A drier but not much cooler air mass will spread into the area
behind the front this afternoon. As a result low humidity values
will occur across extreme southeastern Kansas and western
Missouri leading to an elevated fire weather risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A more active pattern will then occur Wednesday night into the
weekend as a series of disturbances track through the region.
Showers and storms will be possible with the passage of each
system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Apr 10, 5:55 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
655 AM CDT MON APR 10 2017

MOZ058-071-101245-
Maries MO-Phelps MO-
655 AM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND NORTHERN PHELPS
COUNTIES UNTIL 745 AM CDT...

At 655 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, or 15 miles northwest of Rolla, moving northeast at 55 mph.

Up to nickel size hail will be possible with this storm.

Locations impacted include...
Belle...                          Vienna...
Brinktown...                      Vichy...

LAT...LON 3827 9164 3816 9164 3815 9153 3813 9153
      3794 9202 3801 9202 3801 9211 3809 9217
      3829 9199 3829 9165
TIME...MOT...LOC 1155Z 240DEG 49KT 3806 9202

Lindenberg

The radar

The Springfield radar (KSGF), 143 km away, was scanning. The volume nearest the first event began at 12:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Pulaski

When
April 10, 6:15 AM CST
Where
Pulaski County, 0.54 mi E of Dixon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.000, -92.090

Lightning, Douglas

When
April 10, 3:30 PM CST
Where
Douglas County, 1.38 mi N of Buckhart
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.900, -92.320

A barn was damaged by a lightning strike near the intersection of Highway CC and County Road 256.

Hail, Dent

When
April 10, 4:25 PM CST
Where
Dent County, 2.14 mi SSW of Custer
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -91.540

This report of hail was from social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691347, 691348, 691349.